Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Paducah, KY

February 22, 2022Fulton County, Kentucky; Mississippi County, New Madrid County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Feb 22, 2022, 5:39 AM CST for Fulton County, Kentucky; Mississippi County, New Madrid County, Stoddard County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 5:39 AM CST (11:39 UTC)
Expired
Feb 22, 2022, 6:15 AM CST
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, KY, Mississippi County, MO, New Madrid County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 3:52 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:04 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 22, 5:04 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
504 AM CST Tue Feb 22 2022

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Tonight)
Issued at 344 AM CST Tue Feb 22 2022

At the time of the issuance of this forecast package, anticipate
expanded coverage of of robust convection into the western edge of
the WFO PAH forecast area about an hour earlier than advertised,
closer to the NAMnest timing. Some indications of developing linear
segments already evident in the MRMS and different NWS radar scans
as of 08z Tue. At the moment concerned about damaging wind potential
initially, but anticipate some supercellular development as time
goes by. Given the precipitation efficiency with these storms,
doubt there will be much time delay before the issuance of flash
flood warnings, especially those areas where significant rainfall
fell late last week and soil moisture remains relatively high.

Utilized a blend of the NAM-WRF-ARW, HRRR, and NAMNest for timing
and coverage of convection today and tonight. In addition, blended
these CAM model QPF's, but heavily weighting overall to the WPC QPF
output. The storm total QPF for this event remains focused from
southwest to northeast with the two plus inch maxima from Poplar
Bluff MO, Cape Girardeau MO, Vienna IL, Henderson KY, and Rockport
IN to the north, and Fulton KY to Greenville KY on the south end.
The highest QPF axis appears to run from northern New Madrid Co.
to Paducah today and tonight.

The closest proxy to low-level instability, lapse rates, shear
appears to be coming from the NAM family of guidance. The sharpest
gradients of these features appear to be oriented in a southwest-
northeast axis over the southeast Missouri foothills, with the
greater shear and instability spreading southeast with time
through 9 am, then the gradient shifts along a west-east oriented
axis from Poplar Bluff MO to Greenville KY with 0-2km lapse rates
increasing south of the border and maximizing over the Purchase
area of west Kentucky to the Lakes by 3 pm. Anticipate majority of
severe potential will be over southeast MO during the morning,
shifting to west KY at midday into the afternoon. Repeat
thunderstorm activity (e.g. training storms) will be most likely
along and north of the Poplar Bluff-Greenville line as the day
goes on. Still cannot rule out the potential for tornadic activity
along the line segments and supercell activity.

.LONG TERM...(Wednesday through Monday)
Issued at 344 AM CST Tue Feb 22 2022

The primary weather event in the long term forecast period continues
to be the wintry mix system Wednesday afternoon through Thursday
night. Locations north/west of the Ohio/Mississippi Rivers are more
likely to see a substantial mixing of freezing rain or sleet,
especially in Southeast Missouri. Locations in Western Kentucky
further from the Ohio River will see more rainfall and another round
of flooding potential. Areas near the Ohio/Mississippi Rivers have
higher uncertainty in precipitation type.

The synoptic pattern remains fairly similar for this model cycle.
Southwesterly flow aloft and high pressure on the East Coast will
steer plenty of elevated (above 1km) warm air and moisture advection
into the middle Mississippi River Valley. Models put PW and IVT at
2+ standard deviations above normal Wednesday night through Thursday
afternoon. At the same time, high pressure in the Upper Plains
slowly drifts towards the Quad State, bringing a northerly component
to surface winds. This WAA over CAA setup will result in a
persistent temperature inversion and introduces a mixed
precipitation element that the early week storm lacked.

A low-level boundary, the cold front of the early week system, will
be positioned from southeast Texas towards the Southern Appalachians
Wednesday morning. Over time, this boundary will shift to a more NNE
orientation towards Central Tennessee. There are still some
differences in models as to whether there will be one or two low
pressure systems moving near that boundary, but the more common
solution remains one in which the first round of precip is Wednesday
afternoon through early Thursday morning, and the second is Thursday
afternoon through Thursday evening.

Wednesday morning will be dry, part of a brief break following the
previous system. Moisture and elevated warm air advection increases
during the day, with the model soundings becoming saturated late in
the day Wednesday. Daytime highs Wednesday are forecast to be in the
mid 30s to mid-40s. Precip moves into SEMO during the afternoon
hours. There is some uncertainty as to whether temperatures will
remain warm enough in the afternoon for this precip to be rain, or
if it will be sleet or freezing rain instead. During the evening
hours, precipitation becomes more widespread across the Quad State,
and temperatures begin to cool. During the evening and overnight,
SEMO/SIL/SWIN will have mainly freezing rain or sleet, while WKY
locations further from the Ohio/Mississippi Rivers will remain
mostly rain. The highest QPF amounts will be near the KY/TN border.

The second surge of moisture organizes into precipitation west of
the Quad State Thursday morning and then moves through the entire
area for the afternoon and evening hours. The ECMWF remains a warm
outlier that is affecting the NBM so high temperatures Thursday were
reduced to be closer to the GFS/CMC/NAM, reducing the number of
hours above freezing for northwestern portions of the CWA. With the
slower warming for the morning hours, the Wednesday evening to
Thursday morning time period is currently projected to be when most
of the freezing rain occurs. At the moment, the forecast mainly has
rain for Thursday afternoon and evening; a more robust intrusion of
cold surface air could switch some of this to frozen precipitation.
The NBMs slight chance of thunder was left in for the southeastern
areas for portions of late Wednesday night and Thursday but no
strong to severe storms are anticipated at this time. Temperatures
do drop well below freezing for the overnight hours, but at that
point the precipitation will have mostly moved out of the forecast
area. These last few hours will be the most likely time period for a
little bit of mixed precipitation for the KY Pennyrile area.

Storm total QPF ranges from around three quarters of an inch for
northern portions of the CWA, to over two inches near the KY/TN
border. This represents a decrease for northern areas and an increase
for southern areas. Western Kentucky could see a resurgence in
flooding issues as a result, and none of this precipitation is
currently included in the river forecasts so further increases in
river flooding are expected.

As the boundary moves out of the forecast area, Friday will finally
bring a return to dry weather, along with much colder air as the
Plains high pressure moves into the area, along with an upper-
trough. Upper-level flow becomes more zonal for the weekend, with
heights slowly lowering as another upper-trough arrives Sunday
morning. The European ensemble still develops a system that moves
through the Mid South and across Tennessee with some precipitation
for the Quad State. Smaller percentages of the other ensembles are
beginning to include this system but the ensemble members that do
generally keep it south of the forecast area. Slight chance to low
end chance PoPs are included Saturday night through Sunday for
this.

&&

.AVIATION...
Issued at 504 AM CST Tue Feb 22 2022

Widespread rain and isolated embedded thunderstorms will continue
this morning, with ifr cigs and vsbys at times. Winds will gust up
to around 25 knots from the south, except higher in strong
thunderstorms.

A cold front will make its way southeast across the taf sites late
this afternoon. Winds will shift into the west and then northwest,
with gusts to 25 knots continuing. Although the coverage of rain
will decrease this afternoon, the potential exists for organized
thunderstorms to develop along the front. This is handled with vcts
for now.

Mainly mvfr cigs are forecast tonight in the post-frontal northwest
wind flow. Clearing is expected overnight in se MO, southern IL, and
far west KY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this evening for ILZ075>078-080>094.

MO...Flood Watch through this evening for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through this evening for INZ081-082-085>088.

KY...Flood Watch through this evening for KYZ001>022.

&&

SHORT TERM...Smith
LONG TERM...ATL
AVIATION...MY
Hazardous weather outlook, Feb 22, 4:00 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 AM CST Tue Feb 22 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Tornado Watch is in effect for Western Kentucky, most of
Southeast Missouri, and far Southern Illinois until 11 AM Central.
While the main severe weather hazard is damaging winds, tornadoes
and large hail are also possible.

A Flood Watch is in effect for the entire region through this
evening. Refer to the Flood Watch product for all the details.

River flooding continues. Refer to the warnings and statements for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of heavy rain is expected mainly Wednesday evening
through Thursday evening. This will further heighten the flooding
hazard, especially across west Kentucky, where mainly rain is
forecast. River flooding is also expected to increase.

The potential exists for an accumulation of wintry precipitation
Wednesday afternoon through Thursday evening. The areas of greatest
concern will be north and west of the Ohio and Mississippi Rivers.
While some accumulations are expected, there is uncertainty in
precipitation type and amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather or flooding issues are
encouraged.

In the hours before

Special weather statement, Feb 22, 3:22 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
322 AM CST Tue Feb 22 2022

MOZ100-107>109-221000-
Butler MO-Carter MO-Wayne MO-Ripley MO-
322 AM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of southeastern Carter,
Ripley, south central Wayne and Butler Counties through 400 AM CST...

At 321 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Handy to near Attica. Movement was
northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hunter around 335 AM CST.
  Budapest around 340 AM CST.

Other locations in the path of these storms include Naylor,
Ellsinore, Milltown, Oxly, Neelyville, Brush Arbor, Williamsville,
Hendrickson and Harviell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Current River, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3711 9037 3650 9029 3650 9108 3678 9112
TIME...MOT...LOC 0921Z 247DEG 51KT 3671 9105 3639 9100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, Feb 22, 4:32 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
432 AM CST Tue Feb 22 2022

ILZ084-088-092-093-MOZ076-087-111-221100-
Alexander IL-Jackson IL-Union IL-Pulaski IL-Cape Girardeau MO-
Scott MO-Perry MO-
432 AM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of Union, north central
Pulaski, southeastern Jackson, northwestern Alexander, northwestern
Scott, southeastern Perry and Cape Girardeau Counties through 500 AM
CST...

At 431 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bollinger Mill State Historic Site to near
Chaffee. Movement was northeast at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Scott City and Kelso around 435 AM CST.
  Cape Girardeau and Jackson around 440 AM CST.
  Trail Of Tears State Park around 450 AM CST.

Other locations in the path of these storms include Anna, Jonesboro,
Dongola, Grand Tower, Carbondale and Cedar Lake Area.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 21 and 36.
 Interstate 55 between Mile Markers 86 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

A Tornado Watch remains in effect until 1100 AM CST for southern
Illinois...and southeastern Missouri.

&&

LAT...LON 3728 8986 3738 8986 3778 8928 3748 8904
      3737 8904 3711 8964
TIME...MOT...LOC 1031Z 231DEG 65KT 3734 8984 3714 8963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SMITH
Special weather statement, Feb 22, 5:28 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
528 AM CST Tue Feb 22 2022

KYZ001-MOZ110-114-221215-
Fulton KY-Stoddard MO-New Madrid MO-
528 AM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of western Fulton, New
Madrid and southern Stoddard Counties through 615 AM CST...

At 527 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dudley to near Holcomb to near Leachville.
Movement was east at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bernie, Clarkton and Gideon around 535 AM CST.
  Portageville around 545 AM CST.

Other locations in the path of these storms include Marston, Canalou,
Matthews and Farrenburg.

This includes Interstate 55 between Mile Markers 33 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

A Tornado Watch remains in effect until 1100 AM CST for western
Kentucky...and southeastern Missouri.

&&

LAT...LON 3634 8954 3640 8959 3640 8967 3643 8972
      3642 8974 3639 8975 3639 8997 3663 8996
      3663 9015 3666 9014 3673 9016 3684 8950
      3670 8938 3652 8933 3647 8950 3650 8949
      3650 8954 3646 8952 3643 8955 3637 8951
TIME...MOT...LOC 1127Z 260DEG 59KT 3671 9011 3638 9006 3597 9025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:58 PM CSTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman26 days
Feb 21, 7:58 PM CSTRiver Flood WarningPAHCrittenden, Livingston23 days
Feb 21, 7:58 PM CSTRiver Flood WarningPAHLivingston, McCracken23 days
Feb 22, 5:46 AM CSTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman18 min
Feb 22, 6:11 AM CSTSpecial Weather StatementPAHFulton19 min
Feb 22, 6:26 AM CSTTornado WarningPAHFulton, Hickman19 min
Feb 22, 6:47 AM CSTTornado WarningPAHGraves, Hickman22 min
Feb 22, 7:08 AM CSTSevere Thunderstorm WarningPAHCalloway26 min
Feb 22, 7:17 AM CSTSpecial Weather StatementPAHChristian, Muhlenberg, Todd43 min
Feb 22, 7:23 AM CSTFlash Flood WarningPAHCarlisle, Fulton, Graves, Hickman6 hr
Feb 22, 7:37 AM CSTSpecial Weather StatementPAHTrigg8 min
Feb 22, 8:01 AM CSTSpecial Weather StatementPAHTodd29 min
Feb 22, 8:08 AM CSTSevere Thunderstorm WarningPAHChristian, Todd22 min
Feb 22, 12:55 PM CSTAreal Flood WarningPAHCarlisle, Fulton, Graves, Hickman6 hr
Feb 22, 2:18 PM CSTWinter Storm WarningPAHBallard, Caldwell, Calloway, Carlisle, Crittenden, Fulton and 6 more51 hr
Feb 22, 4:32 AM CSTSpecial Weather StatementPAHUnion28 min
Feb 22, 3:22 AM CSTSpecial Weather StatementPAHButler, Ripley38 min
Feb 22, 3:31 AM CSTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne29 min
Feb 22, 3:59 AM CSTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne31 min
Feb 22, 4:58 AM CSTSevere Thunderstorm WarningPAHButler, Ripley, Stoddard32 min
Feb 22, 5:28 AM CSTSpecial Weather StatementPAHNew Madrid47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.